Alert archive / Kansas / Wind Advisories in 2015
Wind Advisory 1, NWS Topeka, KS
NWS Topeka, KS issued this wind advisory at Jan 25, 2015, 3:03 AM CST for 14 counties in Kansas. It was in force for 11 hr.
The area
The counties it named.
The facts
- Issued
- Jan 25, 2015, 3:03 AM CST (09:03 UTC)
- Expired
- Jan 25, 2015, 2:00 PM CST
- In force
- 11 hr
- Issued by
- NWS Topeka, KS
Counties Clay County, KS, Cloud County, KS, Dickinson County, KS, Geary County, KS, Lyon County, KS, Marshall County, KS, Morris County, KS, Nemaha County, KS, Ottawa County, KS, Pottawatomie County, KS, Republic County, KS, Riley County, KS, Wabaunsee County, KS, Washington County, KS
The radar
The Topeka radar (KTWX), 60 km from the middle of the area, began a volume at 09:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 9.1 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2375 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 288 m²/s²
- 0-3 km storm-relative helicity
- 267 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
689 WWUS73 KTOP 250903 NPWTOP URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE TOPEKA KS 303 AM CST SUN JAN 25 2015 KSZ008>011-020>023-034>038-054-252000- /O.NEW.KTOP.WI.Y.0001.150125T0903Z-150125T2000Z/ REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-CLOUD-CLAY-RILEY-POTTAWATOMIE- OTTAWA-DICKINSON-GEARY-MORRIS-WABAUNSEE-LYON- INCLUDING THE CITIES OF...MARYSVILLE...CONCORDIA...CLAY CENTER... MANHATTAN...ABILENE...JUNCTION CITY...EMPORIA 303 AM CST SUN JAN 25 2015 ...WIND ADVISORY IN EFFECT UNTIL 2 PM CST THIS AFTERNOON... THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 2 PM CST THIS AFTERNOON. * TIMING...WINDS WILL INCREASE THROUGH THE EARLY MORNING BEFORE SLOWLY DECREASING AFTER 2 PM. THE STRONGEST WINDS ARE EXPECTED BETWEEN 3 AM AND 2 PM. * WINDS...SUSTAINED NORTH NORTHWEST WINDS 25 TO 35 MPH WITH GUSTS AROUND 45 MPH. * IMPACTS...MOTORISTS...ESPECIALLY THOSE IN HIGH PROFILE VEHICLES ON EAST OR WEST ORIENTED ROADWAYS...SHOULD BE ALERT TO THE DANGERS OF STRONG CROSSWINDS. PRECAUTIONARY/PREPAREDNESS ACTIONS... TAKE ACTION TO SECURE TRASH CANS...LAWN FURNITURE...AND OTHER LOOSE OR LIGHTWEIGHT OUTDOOR OBJECTS. && $$
1 follow-up statement
548 WWUS73 KTOP 251951 NPWTOP URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE TOPEKA KS 151 PM CST SUN JAN 25 2015 KSZ008>011-020>023-034>038-054-252100- /O.EXP.KTOP.WI.Y.0001.000000T0000Z-150125T2000Z/ REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-CLOUD-CLAY-RILEY-POTTAWATOMIE- OTTAWA-DICKINSON-GEARY-MORRIS-WABAUNSEE-LYON- INCLUDING THE CITIES OF...MARYSVILLE...CONCORDIA...CLAY CENTER... MANHATTAN...ABILENE...JUNCTION CITY...EMPORIA 151 PM CST SUN JAN 25 2015 ...WIND ADVISORY WILL EXPIRE AT 2 PM CST THIS AFTERNOON... THE WIND ADVISORY WILL EXPIRE AT 2 PM CST THIS AFTERNOON. THE BREEZY NORTH-NORTHWESTERLY WINDS WILL GRADUALLY DIMINISH THROUGH THE REMAINDER OF THIS AFTERNOON. HOWEVER...GUSTS UPWARDS OF 30 TO 35 MPH WILL STILL BE POSSIBLE THROUGH THIS AFTERNOON. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this wind advisory went out at Jan 25, 2:53 AM CST, 10 minutes earlier.
Area forecast discussion, Jan 25, 2:53 AM CST, 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 253 AM CST Sun Jan 25 2015 .SHORT TERM...(Today and Tonight) Issued at 253 AM CST SUN JAN 25 2015 Mid-level shortwave is currently digging southeast over northeast KS and eventually the mid MS valley later today. Isolated to scattered showers have developed in response to the wave, and are moving eastward through the forecast area. Several pieces of energy associated with the wave are going to move over the area through late morning especially far eastern KS. Have kept a slight chance for these showers through noon when the wave moves further east and subsidence as well as dry air takes over. With a fairly mixed boundary layer and cloud cover the temperatures will remain steady until cold air advection increases later this morning. Most areas will stay in the 40s while far northeast KS could reach the upper 30s based on upstream temperatures in central NE. Given the strength of this system a decent pressure gradient has developed over the plains. The northwesterly low level jet currently over central NE will drop south into central KS and portions of eastern KS during the morning hours. Mixing levels across KS will not vary much from areas that have already received gusts over 45 mph. As of now have sustained winds around 25 to 35 mph with gusts around 40 to 45 mph. These wind gusts could move into northern KS as early as sunrise, but likely increase and become more widespread late morning once daytime mixing begins. The pressure gradient is forecast to weaken during the afternoon hours therefore expect the surface gusts to do the same. Clouds will hang around most of the day with high temperatures ranging from lower 40s in northeast KS to upper 40s in central KS. A surface ridge quickly follows the system, which builds in this evening and shifts the winds to the southwest by morning. Low temperatures tonight will drop into the upper 20s to lower 30s. .LONG TERM...(Monday through Saturday) Issued at 253 AM CST SUN JAN 25 2015 Monday and Tuesday look to be warm and dry as northwest flow aloft is absent of any shortwaves and low level flow from the west and south helps advect warmer air into the area. With models showing 925MB temps warming to between 12C and 15C, have trended highs warmer into the lower and middle 60s. Tuesday's lows may still be in the upper 20s and lower 30s due to a weak ridge axis helping to decouple the boundary layer. So there could be some decent radiational cooling with dry low levels still in place. For Wednesday, models have trended towards tracking the remnant Baja California shortwave a little further south moving it across northern KS into Wednesday evening. The GFS/ECMWF/GEM struggle to generate any precip with this waves as there appears to be limited mid level moisture with the system and the boundary layer moisture remaining capped in spite of the forcing. Because of this, have maintained a dry forecast but will want to reevaluate this with future runs. Wednesday morning looks to be the warmest as low level warm air advection persists through the morning bringing dewpoints in the upper 30s into eastern KS. This should set up another mild afternoon since models hold off on any cold air advection until late in the day. Shortwave ridging should keep Thursday dry before a split flow aloft develops for Friday and Saturday. The GFS has trended towards a more separated pattern between a cutoff low over the southwest and northwest flow across the northern plains. As a result of less organized forcing, it has backed off on its QPF prog. So with the ECMWF continuing to show dry weather with the cutoff to the west and energy within the northwest flow staying to the northeast of the forecast area, have opted to keep a dry forecast through the end of the period. The split flow also suggests the colder Canadian air may stay to the northeast as well. So temps for Friday and Saturday have trended a little warmer as the GFS and ECMWF appear to bring a weaker ridge of high pressure into KS. A fair amount of uncertainty exists for Thursday through Saturday, so I would not be surprised to see adjustments to this forecast in the coming days. && .AVIATION...(For the 06Z TAFs through 06Z Sunday Night) Issued at 1124 PM CST SAT JAN 24 2015 With hit and miss light rain showers near terminals will continue with VCSH for the first half of the forecast period. Winds pick up gusts in the next few hours and continue through the morning into the afternoon, before diminishing toward sunset. && .FIRE WEATHER... Issued at 253 AM CST SUN JAN 25 2015 With a storm system passing to the east of the area, northwest winds are expected to gust between 30 and 40 MPH into the early afternoon. These winds raise some concern for fire weather as fuels remain critical over central and eastern KS. However cloud cover and cooler temps (highs in the 40s) are expected to keep RH values around 40 percent or higher. Where temps are able to reach the mid and upper 40s, RH values will be lower and the fire danger index should easily reach high. This is most likely to occur along a line from Concordia to Emporia and areas southwest. && .TOP WATCHES/WARNINGS/ADVISORIES... Wind advisory from 6am til 2 pm CST today for areas along and west of a line from Seneca to Emporia. KSZ008>011-020>023-034>038-054. && SHORT TERM...Sanders LONG TERM...Wolters AVIATION...67 FIRE WEATHER...Wolters
Hazardous weather outlook, Jan 24, 3:00 PM CST, 12 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 300 PM CST SAT JAN 24 2015 KSZ008>012-020>024-026-034>040-054>056-058-059-252100- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 300 PM CST SAT JAN 24 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE WILL BE VERY HIGH FIRE DANGER CONCERNS GENERALLY ALONG AND SOUTH OF I-70 THROUGH LATE THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.